Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PHYSICAL APPEARENCE CHANGE
Dec 11, 2002

I'm a newbe,and I'm worried about physical changes in my appearence,I am scared that my stomache will bloat,my shoulder blades will pretrude,and my muscle will deteriate.Im on comb/sustiva,and wonder if there is any combo's studied that will not let this happen.Do I have to go to a gym 7 days a week to try not to let the illness show.Please help,I need to keep my job,I'm in a right to work state!I could get fired.

Response from Dr. Young

Thanks for your question.

A key concept that is often underappreciated is that we don't fully understand what the causes of these body shape changes are. It is clear from several studies that long-standing, or severe HIV disease places one at risk of development. This would suggest that delaying the start of therapy actually increases the risk.

As for drug effects, there are many anectodal reports of association of fat accumulation or atrophy associated with certain drugs, particularly stavudine or protease inhibitors. The effect seems most reproducible (study-wise) when looking at stavudine and lipoatrophy.

So, where does this leave a drug regimen like Combivir/efavirenz? This would seem to be a relatively low-risk drug regimen for many of the body habitus and metabolic alterations that are problematic. Clearly, this is a drug combination with extensive efficacy and safety data, and one that continues to be used with great frequency. I'd like to reassure you that there should be little reason that this drug regimen (or others for that matter) should result in you losing your job-- the side effect profile of most regimens can be managed, and experience with your drug regimen, in our clinic, has been very, very favorable.

Hope this helps, BY



Previous
cd4 10
Next
Tetesterone treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement